Alert archive / Indiana / Freeze Watches in 2021

Freeze Watch 3, NWS Indianapolis, IN

April 19, 202139 counties in Indiana

NWS Indianapolis, IN issued this freeze watch at Apr 19, 2021, 3:09 AM EDT for 39 counties in Indiana. It took effect at Apr 20, 2021, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:09 AM EDT (07:09 UTC)
In effect from
Apr 20, 2021, 10:00 PM EDT
Expired
Apr 19, 2021, 3:58 PM EDT
In force
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS73 KIND 190709
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
309 AM EDT Mon Apr 19 2021

INZ021-028>031-035>049-051>057-060>065-067>072-191915-
/O.NEW.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
309 AM EDT Mon Apr 19 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of central, east central, north central, 
  south central, southeast, southwest and west central Indiana.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
2 follow-up statements
004 
WWUS73 KIND 191359
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
959 AM EDT Mon Apr 19 2021

INZ021-028>031-035>049-051>057-060>065-067>072-192200-
/O.CON.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
959 AM EDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Central Indiana.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing 
  temperatures is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/ind

AGM
496 
WWUS73 KIND 191958
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
358 PM EDT Mon Apr 19 2021

INZ021-028>031-035>049-051>057-060>065-067>072-200400-
/O.UPG.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/
/O.NEW.KIND.FZ.W.0004.210421T0200Z-210421T1400Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Terre Haute, Brazil, Clay City, Spencer, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, 
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, 
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
358 PM EDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM 10 PM TUESDAY TO 10 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Central Indiana.

* WHEN...From 10 PM Tuesday to 10 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

AGM

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze watch went out at Apr 19, 2:59 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 19, 2:59 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
259 AM EDT Mon Apr 19 2021

.Short Term...(Today through Tuesday)
Issued at 259 AM EDT Mon Apr 19 2021

Upper level wave responsible for the scattered showers last evening
has shifted east as of early this morning. Mainly clear skies had
returned in the wake of the upper wave. 0630Z temperatures were
generally in the 40s.

The beginning of a transition period will occur within the short
term...highlighting a shift to a much colder airmass by Tuesday
evening with a growing confidence in a very late season snowfall set
to bring minor accumulations to parts of the forecast area. Most of
the snow will be touched on in the long term section but will
discuss some of the setup in a highly unusual scenario for late
April as the pieces will come into alignment late day Tuesday.

A deep upper level low over James Bay will be the catalyst in
carving out an amplifying trough aloft over the upper Midwest by
Tuesday that will fully manifest across the region by midweek. Prior
to this...weak ridging aloft within a quasizonal regime will bring
what should easily be the nicest day of the workweek today. High
pressure will sneak into the region ahead of a southeastward
advancing cold front that will eventually align over the northern
Wabash Valley by this evening. Ahead of this...gusty southwest winds
peaking at 25-30mph and a well mixed boundary layer up to near 800mb
should support temperatures surging into the mid and upper 60s this
afternoon within a favored zone of compressional heating. As the
boundary approaches then slips south into the forecast area this
evening... temperatures will drop off quickly with winds veering
around to a brisk northerly flow.

Any rain will remain on the poleward side of the boundary within a
zone of low level convergence and in the vicinity of a sharpening
baroclinic zone. Will introduce pops primarily focused across the
northern Wabash Valley but the deepest moisture will reside just
north of the forecast area tonight. Conceivable that a few
snowflakes could mix in during the predawn hours Tuesday as the
boundary layer rapidly cools...but confidence remains too low to
introduce any mention through Tuesday morning.

The forecast becomes much more transitional as we head through the
day Tuesday with the potential by the afternoon of a substantial
temperature gradient across the forecast area that may be on the
order of 25-30 degrees. As the deepening of the upper trough
develops to the northwest through the day...the frontal boundary
will become quasistationary over the southeast half of the forecast
area...perhaps even wobbling back to the northwest slightly through
mid afternoon. As a deeper surface wave develops on the boundary
however...will see a noted shift to the east to the front by late
day Tuesday as the colder airmass rapidly advects into the region
from the west. A broad area of mid level deformation along and
immediately behind the frontal boundary will set the stage for
widespread precipitation Tuesday afternoon...starting as rain and
gradually transitioning to a mix then all snow over the northwest
half of the forecast area by early evening as boundary layer
temperatures crash.

Potential will exist for a band or bands of heaver snowfall rates
beginning late day Tuesday and focusing Tuesday evening with an axis
of frontogenetic forcing organizing over the forecast area. This
will serve as the primary catalyst for any accumulation to occur
as the rates would overwhelm the two mitigating factors of very
warm ground temps and exceptionally poor snowfall ratios. Do
anticipate accums will be focused on grassy and elevated
surfaces...with some of that commencing prior to 00Z Tuesday
evening then focusing in the 00-06Z time period. Overall impacts
though will be minimal as roads should largely remain wet. This
will be discussed further in the long term section below.

Temps...have trended above guidance for highs today as compressional
heating may support some overachieving temps this afternoon.
Temperature forecasts become quite a bit more difficult for tonight
and especially Tuesday as the baroclinic zone aligns over the
region. Any subtle shift to this zone will lead to drastic
differences in temperatures and lowers overall confidence
substantially. The result is near guidance temperatures near and
behind the boundary over northwest portions of the forecast area
with low level thermals supporting highs several degrees above
guidance over the southeast half of central Indiana. Temperatures
may struggle to the lower 40s in the northern Wabash Valley while
climbing into the mid 60s over southeast counties.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 259 AM EDT Mon Apr 19 2021

Precipitation looks to be wrapping up shortly after the long term
period begins Tuesday night.  Primary focus afterwards will be the
potential for sub-freezing temperatures and frost Tuesday night and
again the following two nights.  By 10 PM Tuesday night, the
frontogenetical band associated with a broad upper level low will be
exiting the area which should end the precipitation by around 3 AM.
Any snow that accumulates during the early overnight hours in the
heavier snow bands should rapidly melt with most of the area clear
of snow by the morning hours on Wednesday.  A slightly colder
airmass in the north may allow for some accumulations to persist on
grassy and elevated surfaces.

Strong CAA and cloudy skies will lead to a dreary Wednesday with
temperatures struggling to get out of the 40s. A couple of weak
waves passing along the more broad trough may have just enough
ascent associated with them to squeeze out a light shower here or
there during the day Wednesday with soundings also showing some weak
elevated instability due to steep lapse rates near the surface. The
00Z NAM and GFS both erroneously indicate that snow will remain on
the ground all the way into Thursday, so will have to adjust
temperatures up Wednesday and significantly Wednesday night to
account for the lower temperature that the NBM output shows.  Do
think a freeze is likely, but the potential for lows in the mid 20s
that some models suggest makes no sense unless snow remained.

A few convective light rain showers are possible again during the
day Thursday with nearly dry adiabatic temperatures all the way up
to 700mb and convective temperatures in the mid 40s, but coverage
should be less than the day before due to the lack of any mid level
support.  Dry air near the surface will allow for temperatures to
crash again Thursday night with frost potential certainly there
assuming the winds decouple due to a developing inversion aloft.
Going into Friday, temperatures will begin to moderate as southerly
flow returns with the next upper level system arriving by Saturday
bringing periods of light to moderate rainfall. High pressure then
looks to build for Sunday with dry and slightly warmer conditions
expected.

A combination of freeze warnings and frost advisories will likely be
needed for several nights this week.  The first night of headlines
will be Tuesday night in the aftermath of the snow when temperatures
drop into the upper 20s and low 30s.  Have elected to issue a freeze
watch to cover this first period of sub-freezing temperatures.
Temperatures will again fall into the upper 20s to low 30s Wednesday
night when another freeze warning looks probable at this time. Winds
look to remain just strong enough to limit the overall impact of the
cold, but sensitive vegetation will likely again be impacted. A much
more favorable weather pattern for frost will be in place Thursday
night with temperatures expected to fall just above freezing along
with mostly clear skies and nearly calm winds with the only question
being how much the temperatures end up falling.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1236 AM EDT Mon Apr 19 2021

IMPACTS:
-Wind gusts develop by the afternoon, around 18 to 25 kts or so out
of 240 to 260.
-MVFR ceilings move in from the northwest after around 21z and very
slowly spread southward.

DISCUSSION: VFR through the overnight and the day on Monday. MVFR
ceilings arrive Monday after around 21z at KLAF and slowly spread
southward.

Wind gusts will pick up during the afternoon with gusts of 20 to 25
kts or so out of the WSW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Ryan
Long Term...White
Aviation...CP
Hazardous weather outlook, Apr 18, 9:34 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
934 PM EDT Sun Apr 18 2021

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
934 PM EDT Sun Apr 18 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain will likely change to snow late Tuesday-Tuesday night. Light
snow accumulations are possible...mainly on grassy and elevated
surfaces.

Freezing temperatures are possible early Wednesday and Thursday
mornings in spots...especially along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:58 PM EDTFreeze WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more42 hr

Nearby

Freeze Watches in Indiana, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.